Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 1, 2007Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2007, 6:43 PM MDT for Weld County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 6:43 PM MDT (00:43 UTC)
Expired
Jul 1, 2007, 7:45 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:04 PM MDTHAIL 1.752 E Galeton, COQUARTER TO GOLF BALL SIZE HAIL
Jul 1, 7:18 PM MDTHAIL 1.753 S Galeton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020043
SVRBOU
COC123-020145-
/O.NEW.KBOU.SV.W.0087.070702T0043Z-070702T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
643 PM MDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 6 MILES EAST OF PURCELL...OR ABOUT 21 MILES
  NORTHEAST OF GREELEY...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PURCELL...
  KERSEY...GILL...GALETON...BRIGGSDALE AND BARNESVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4075 10429 4071 10459 4032 10465 4030 10427

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SUN JUL 1 2007

.SHORT TERM...CONVECTION SLOW TO DEVELOP THIS AFTERNOON...THOUGH
STARTING TO SEE CUMULUS DEVELOPMENT ALONG FOOTHILLS AND PARK COUNTY.
RADAR SHOWED NICE BOUNDARY MOVING WEST INTO FOOTHILLS THE PAST HOUR.
WITH THE DEVELOPING CUMULUS AND AN UNSTABLE ATMOSPHERE...WILL KEEP
THE LOW CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS THIS
EVENING. AS FOR PLAINS...SURFACE DATA SHOWING DENVER CYCLONE TRYING
TO DEVELOP WHICH COULD STILL PROVIDE A FOCUS FOR SOME THUNDERSTORM
DEVELOPMENT. FORECAST SOUNDINGS SHOW CAPES REACHING 2000 J/KG
ALONG FRONT RANGE...BASED ON 48 DEGREE DEWPOINTS. THIS LOOKS A BIT
OVERDONE AS DEWPOINTS ARE CURRENTLY IN THE 30S. CAPES AROUND
1000-1200 J/KG LOOKS A BIT MORE REASONABLE. LATEST ACARS SOUNDINGS
SHOWED CAP ALONG FRONT RANGE HAS ERODED...WITH NO CIN NOTED ON LAPS
SURFACE ANALYSIS.  GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE
BEEN INCHING UPWARD THE LAST FEW HOURS...NOW AT SIX TENTHS OF AN
INCH. COULD SEE SOME MEASURABLE RAIN WITH THE STORMS. THE STORMS
SHOULD END EARLY THIS EVENING WITH CLEARING SKIES. THE EXCEPTION
WILL BE THE FAR EASTERN ZONES WHERE THE BOUNDARY LAYER WIND AND
HUMIDITY PROGS SHOW MOISTURE RETURNING AND COULD SEE SOME STRATUS
DEVELOPING OVERNING. ON MONDAY...UPPER RIDGE WILL CONTINUE TO
BUILD OVER REGION THOUGH ONLY SLIGHT WARMING NOTED AT 700 MB.
CURRENT TEMPERATURE GRIDS LOOKING ON TRACK...WITH HIGHS IN THE MID
AND UPPER 90S ACROSS PLAINS. CROSS SECTIONS SHOW LIMITED MOISTURE
CONFINED TO AROUND 500 MB. ACROSS PLAINS...BOUNDARY LAYER DEWPOINTS
START OUT IN THE 50S AND LOWER 60S IN THE MORNING...THEN LOWER TO
THE 30S ALONG FRONT RANGE AND MID 50S EASTERN ZONES. AS FOR PRECIP
CHANCES...NAM PAINTS LIGHT PRECIP ACROSS ACROSS FOOTHILLS AND URBAN
CORRIDOR WITH NONE FURTHER EAST. CHANCES FOR PRECIP LOOK LOW...AND
CONFINED TO MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS. THIS ALREADY
SHOWN IN FORECAST.

.LONG TERM...ONLY MINOR ADJUSTMENTS TO THE GRIDS IN THIS PACKAGE. BY
TUESDAY THE RIDGE AXIS IS EXPECTED TO SHIFT TO THE WEST AND FLATTEN
SOMEWHAT AS A SYSTEM MOVES ACROSS THE NRN ROCKIES.  STILL ONTHER HOT
AFTN WITH H7 TEMPERATURES STILL AROUND +20C TUESDAY AFTN.  A COOL
FRONT IS EXPECTED TO MOVE INTO THE CWFA LATE TUESDAY AFTN INTO
TUESDAY EVENING.  BY WEDNESDAY AFTN...700 MB TEMPERATURES ARE
PROGGED TO COOL TO AROUND +14C.  AFTN MAX TEMPERATURES SHUD DROP
DOWN INTO THE UPPER 80S ON WEDNESDAY AND THURSDAY.  COOLER MID LEVEL
TEMPERATURES COUPLED WITH DEEPER UPSLOPE SHUD ADD UP TO A BETTER
POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT RANGE AND PALMER DIVIDE
FOR WEDNESDAY AND THURSDAY AFTN/EVENING.  THE SFC THETA-E RIDGE WILL
BE FOCUSED ALONG THIS AREA AT THAT TIME...WITH BETTER DIRECTIONAL
SHEAR AS WELL.  FCST CAPES FM THE WARF INDICATE VALUES AROUND 1000
J/KG WEDNESDAY AFTN.  SINCE THIS IS STILL INTO DAYS 4 AND 5 WL JUST
HEDGE POPS UP SLGTLY TO 20% FOR ZONES 38>41 AND 46..47.  FOR THE
REST OF THE PERIOD...THE RIDGE IS PROGGED TO BUILD BACK OVER THE
STATE WITH A HOTTER AND DRIER AMS RETURNING BY THE WEEKEND.  THE GFS
DOES SHOW SOME MOISTURE UNDER THE RIDGE SUNDAY AFTN.  FOR NOW WL
KEEP IT DRY WITH LITTLE IF ANY ADJUSTMENTS FOR THE LATTER HALF OF
THE PERIOD.

&&

.AVIATION...CUMULUS DEVELOPING EAST AND SOUTH OF DIA IN VICINITY OF
WEAK BOUNDARY. COULD SEE A STORM OR TWO THROUGH 04Z WHICH COULD
PRODUCE GUSTY WIND AND RAIN. VFR CONDITIONS TO PREVAIL THROUGH
MONDAY. A FEW STORMS POSSIBLE AFTER 19Z MONDAY...BETTER CHANCE WEST
OF DIA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jul 1, 10:45 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN JUL 01 2007

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MDT SUN JUL 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 2 PM ACROSS THE MOUNTAINS
AND FOOTHILLS AS WELL AS OVER PALMER DIVIDE AND ALONG THE URBAN
CORRIDOR. THE STORMS WILL LINGER INTO THE EARLY EVENING HOURS.
GUSTY WINDS TO 45 MPH AND LIGHTNING CAN BE EXPECTED WITH THE STORMS
BUT ONLY LIGHT RAINFALL. A FEW STORMS ALONG THE URBAN CORRIDOR AND
PALMER DIVIDE COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE ACROSS THE
FORECAST AREA INTO NEXT WEEKEND.  PRECIPITATION CHANCES WILL BE
MINIMAL AND MAINLY CONFINED TO THE HIGH COUNTRY AND IMMEDIATE
PLAINS. THE FIRE DANGER WILL LIKELY WORSEN THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:09 PM MDTSevere Thunderstorm WarningBOUWeld66 min
Jul 1, 8:15 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningBOUWeld33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.